Register Today!
Receive our eNewsletters. Signup
EndocrineWeb Community Advice
Posted in: Hyperthyroidism.

My daughter has a hyperthyroid per her TSH levels

From: VAL76 - 7 years 7 weeks ago

My 20 yr. old daughter started with back pain, which varied from moderate to severe. MRI's showed some disk problems, but her pain was not in the area where the images showed the abnormalities. Her pain did not make any sense. Our doctor referred her to the Pain Control Center, where she was put on pain meds, anti-inflamitory drugs, Lidocaine patches, and a Tins Unit. This gave her temporary relief.
She then started to get other symptoms. Like not sleeping at night, tingling in her hands, panic attacks, crying spells, getting angry for no reason, being hot and cold at the same time, and slowly loosing weight. I convinced our family doctor to get some lab work done. Her TSH levels were below 0.3. He repeated these tests over a period of 3 months, and there was little to no change in her TSH levels. Our doctor then referred her on to an Endocrinologist. This doctor was not convinced that my daughter's problems were related to her thyroid, and wanted to test her TSH levels at a different time of day. Her TSH levels are now 0.2.
In the meantime, my daughter's symtoms started to get worse. She was having this vicious circle of pain, then anxiety attacks, and being so fatigued, but not being able to sleep. We returned back to our family doctor. He has now put her on two different anti-anxiety drugs, that she takes two times a day, two different anti-inflammatory drugs, two times a day, and six non-narcotic pain killers three times a day, and tops it off with an Ambien for sleep at night. Our doctor sent an email to the Endocrinologist asking if she was ready to treat my daughter's thyroid yet. My daughter's anxiety level is such that she thinks she is becoming Bi-Polar. So, our doctor has now referred her to a Psychiatrist.
My daughter is in the Criminal Justice Program at the University. I am concerned that this Psychiatrist, and all these drugs are going to hurt her career. I have spoken to her about this, and she says that she doesn't care, and "only wants to feel normal again". I think that all her symptoms, and medical problems are related to her Hyperthyroid. I'm concerned that all these drugs are a temporary fix, that will eventually harm her, and no one has addressed her thyroid. My Aunt had Graves Disease, and was mis-diagnosed, and treated for a psychiatric disease for 20 years, which eventually made her psychotic.
Can anyone relate to this? How can I help my daughter? I don't want her to end up like my aunt.

Do you find this discussion helpful?
0

4 Responses

Is this good advice?
1

Dear Val76, you must be aggressive with these doctors and demand that they treat your daughter's hyperthyroidism symptoms as a serious physical issue and not one that is psychiatric. If the doctor that she currently sees does not listen, demand that her entire medical file be copied, including all of her tests, and take them with you and find another doctor. Such action usually scares doctors because they think you are copying the records to see an attorney and sue. This simple action may cause them to see you are serious and not going to give in to their unreasonable diagnosis. Labeling young women with a psychriatric condition is common with doctors when faced with a patient so young presenting symptions of Thyroid problems. Such stern, assertive tatics by loved one may cause the doctor to change course in their thinking and be more proactive in properly diagnosing your daughter. If not, keep changing doctors until you find one who will treat your daughter's thyroid. Her .2 TSH level is low and I have heard of doctors treating .45 TSH levels as low, particularly where the symptoms are so pronounced. Every person is different and the TSH "reference ranges" are just that... "ranges". For example, if you had someone who had a 3.8 TSH level and felt absolutely normal and healthy and was symptom free, but then over several months or even years their TSH levels dropped to 1.0, and they developed symptoms of fatigue, irritability, sensitivity to cold/hot extremes, and muscle weakness, among other symtoms, most doctors would immediately suspect something has gone wrong with the thyroid and not even consider it was psychiatric. The problem is that treating doctors usually do not know what their patients’ TSH levels were in the years prior to their onset of symptoms and seeking medical attention, so instead of considering the patient's current symptoms, and how their symptoms have progressed over the recent months/years, in conjunction with a TSH level that is on the fringe of the “reference range”, they instead take the lazy route and jump to psychiatry as the answer. I can almost assure you that if your child were a male, these doctors would not think it was all in their head. The prejudices against females in this area are substantial.
The psychiatric medications that your daughter is on are very very dangerous and as you mentioned with your aunt, they can cause psychosis in individuals who take them but do not need them. My advice is to listen to your instincts as a mother and get your daughter off all these psychiatric medications and keep looking for an endocrinologist who can treat your daughter’s thyroid. Be strong and don’t back down!

Is this good advice?
0

I completely agree with Lea. Don't back down find another doctor. I was in the same boat almost 20 years ago. I'm turning 41 this month & lost half my life to psychiatric drugs for nothing. I was 22 alone & going to school in a different province. I was exactly the way you described your daughter. In 1991 I was given Prozac by a psychiatrist without blood work tested. Separately I went to a school doctor for my shakiness & he referred me to a endocrinologist. It was found I had Graves disease & treated with radioactive iodine.

Long story short I was young, dumb, alone & out of it. The information then wasn't as easily available as it is now. By 2008 (I was 39) I had been on at least 7-13 different psychiatric drugs for nothing. No life accomplishments to speak of. Could not get through university, no children, no husband, no family, no career. I had spent my entire adult life unintentionally experiencing withdrawal or side effects thinking the experiences meant I was crazy. My psychiatric diagnoses changed 4 times. Prescription meds became higher & harder. Nightmare. My withdrawal from Prozac alone took 1 year. But of course my family doctor & the mental health services all said "discontinuation syndrome" (a.k.a. withdrawal) doesn't take that long. Not too many people know that thyroid conditions can mimic depression or mania.

My advice is if your daughter is taking a psychiatric drug & has a thyroid condition. Do not go cold turkey. Taper off slowly make sure she has a healthy diet/rest/nutrients so it does not shock her system. My endocrine system is still delicate even 2 years later.
Again I completely agree with Lea. Find another doctor and another and another if that's what it takes. Fortunately your daughter has you to advocate on her behalf.

Is this good advice?
0

Another thing you might want to consider that it's the Ambien itself that's making your daughter worse & making her feel mania (or maybe one of the other drugs she's taking). Ambien may make her sleep but for some people the side effects are intense. Hallucinations, anxiety, intense waking nightmares etc. Ambien is one of the most difficult drugs to withdraw from. Then the withdrawal itself can be a living nightmare. If she does withdraw get as much information you can on the proper way to withdrawal. Don't just go cold turkey.

Is this good advice?
0

Wondering - did the OP ever get some relief for her daughter? I write about issues related to easing back pain neck pain and other types of chronic pain. I'm looking for people for an article. OP if you're out there, please give me a buzz!

SHOW MAIN MENU
SHOW SUB MENU